Your SlideShare is downloading. ×
N.couse case study_hit
Upcoming SlideShare
Loading in...5
×

Thanks for flagging this SlideShare!

Oops! An error has occurred.

×
Saving this for later? Get the SlideShare app to save on your phone or tablet. Read anywhere, anytime – even offline.
Text the download link to your phone
Standard text messaging rates apply

N.couse case study_hit

125

Published on

0 Comments
0 Likes
Statistics
Notes
  • Be the first to comment

  • Be the first to like this

No Downloads
Views
Total Views
125
On Slideshare
0
From Embeds
0
Number of Embeds
0
Actions
Shares
0
Downloads
1
Comments
0
Likes
0
Embeds 0
No embeds

Report content
Flagged as inappropriate Flag as inappropriate
Flag as inappropriate

Select your reason for flagging this presentation as inappropriate.

Cancel
No notes for slide

Transcript

  • 1. Heparin InducedThrombocytopeniaBy: Niccole CouseUniversity of South FloridaCollege of Nursing
  • 2. IntroductionBaroletti & Goldhaber, 2006• Heparin Induced Thrombocytopenia is acomplication of Heparin therapy that leads todecreased levels of platelets in the blood.• Two types– Immune mediated• DANGEROUS• Rare– Non-Immune mediated• Self limited• Common
  • 3. Heparin Mechanism of Action• Most common anti-coagulant used in thehospital setting. (Cooney, 2006)• Does not normally affect platelets directly (Baroletti &Goldhaber, 2006)• Binds with anti-thrombin to increase it’s efficacyof inhibiting– Thrombin– Platelet factor Xa– Platelet factor IXa– Platelet factor XIIa(Krishnaswamy, Lincoff & Cannon, 2010)
  • 4. Normal Heparin Side Effects(Deglin, Vallerand & Sanoski, 2012)• Signs/symptoms of bleeding– Bruising or blackening• Around injection site• On fingers, toes and nipples– Bleeding gums– Nose bleeds– Hematuria– Melena– Hypotension– Decreased H&H
  • 5. HIT PathophysiologyCooney, 2006Immune mediated• Generally presents within5–14 days of heparinadministration• Drop of platelet count by 30-50%• Requires treatment – can befatal• Immune response toheparin and platelet factorIX complex– Often leading to thrombosisNon-Immune mediated• Presents within 5 days ofheparin administration• Minimal drop in plateletcount• Will generally resolve onown– Continued exposure debated• Does not result in bleedingor thrombosis
  • 6. IncidenceCooney, 2006• Heparin widely used in hospitalized patients– 1/3 or about 12 million annually• % of patients that will develop HIT– Non-Immune mediated ~ 10%– Immune mediated ~ 5%
  • 7. Risk FactorsCooney, 2006• Unfractionated Heparin use– LMW heparin is safer• IV heparin use– Sub Q is safer• Orthopedic, cardiovascular & trauma patients– Cardiovascular patients– more at risk for arterialthrombi– Orthopedic & trauma patients – more at risk forvenous thrombi
  • 8. ComplicationsCooney, 2006• HITTS – heparin induced thrombocytopeniathrombotic state– Complication of Immune mediated HIT– Formation of IgG antibody to heparin+PF4complex >• Activates platelets releasing pro-coagulant rich micro-particles• Lyses platelets
  • 9. HITTSCooney, 2006• Dangerous complication of Immune mediatedHIT– 38-76%• Characterized by excessive clotting in the blood.• Clots can travel throughout the body causing harm.– DVT 50%– PE 25%– Limb necrosis 20%– Death– Other target organ damage• Stroke, MI, ARF, etc.
  • 10. Diagnosis(Baroletti & Goldhaber, 2006)• Drop in platelet count after initiation ofHeparin therapy (30-50%)– Presence of HIT• Presence of Heparin + PF IX complex antibodyin blood– What type of HIT would this indicate?• Symptoms of clot formation– What complication does this indicate?
  • 11. Signs and Symptoms(Baroletti & Goldhaber, 2006)• HIT– Drop in platelet count 30-50%• HITTS– Drop in platelet count 30-50% +– Symptoms of DVT• Pain & tenderness of the legs• Sudden swelling• Warm skin• Discoloration of the skin– Symptoms of PE• SOB• Chest pain• Anxiety• Dizziness• Alterations in HR– Symptoms of other target organ damage
  • 12. Assessment• Be aware!• Closely monitor patients on Heparin therapy– Monitor platelet count• Normal?– Monitor PTT, PT, INR– Monitor for S/S of bleeding and clotting
  • 13. Treatment(Cooney, 2006)• STOP HEPARIN!!• Begin other approved anticoagulant– Direct thrombin inhibitors• Argatroban & Lepirudin• Block activation of thrombin and do not trigger antibody-mediated reactions• Symptom management• Warfarin can be started after treatment andplatelet count reaches minimum of 100,000
  • 14. Treatments – nursing considerations• Monitor daily INR• Reduce thrombosis– Anti-embolism stockings– Increase activity/exercise• Ambulation– Hydration• Careful observation
  • 15. Prognosis• Highest mortality rate in Immune-mediatedHIT• 6-10% mortality (Ecke & May, 2012)– DVT 50%– PE 25%– Limb necrosis 20%– Death(Cooney, 2006)
  • 16. Nursing Diagnosis• Risk for– Ineffective tissue perfusion– Ineffective gas exchange– Decreased cardiac output– Acute renal failure– Altered mental status– Etc.
  • 17. Clinical Example• HPI: Patient 73 year old male admitted to thehospital with a C.C. of shortness of breath.Diagnosed with new onset A.fib and receivedcardioversion to sync back to NSR. Pateintreceived a TEE revealing severe mitral valvecalcification and regurgitation. He wasscheduled for a cath but elected to go homeuntil the surgery due to breathing much better.
  • 18. Clinical Example• Patient came back early due to SOB andremained hospitalized until the surgery. Hereceived a CAGB X1 and MV replacement. Hereceived Heparin during the surgery. (1st use)
  • 19. Clinical ExampleComplications –• 6 days post op he began experiencing increasingSOB – received a CT that identified small bilateralPEs. Also became acutely confused• His platelet level dropped to 94,000• In the following days he began exhibiting signs of– Acute renal failure (elevated BUN and Creatnine andanuria)– Poor tissue perfusion (R foot: molten toes, cool skinand diminished pulses)– Liver damage (liver function tests diminished)
  • 20. Relating to the Patient• Pulmonary embolisms• Acute confusion• Arterial embolism in the R leg?• ARF requiring dialysis• Liver function decline
  • 21. NCLEX style question• TRUE or FALSE?–All patients that develop HIT willexperience thrombosis?
  • 22. NCLEX style question• TRUE or FALSE?–All patients that develop HIT willexperience thrombosis?FALSE
  • 23. NCLEX style question• A patient is started on a Heparin subQinjections daily. You begin to notice bruisingaround the injection site. You attribute thisfinding to ….a) HITTSb) Expected side effect of Heparin therapyc) Possible physical abused) Allergy to alcohol wipes
  • 24. NCLEX style question• A patient is started on a Heparin subQinjections daily. You begin to notice bruisingaround the injection site. You attribute thisfinding to ….a) HITTSb) Expected side effect of Heparin therapyc) Possible physical abused) Allergy to alcohol wipes
  • 25. Questions?
  • 26. References• Baroletti, S.A. & Goldhaber, S.Z. (2006) Heparin inducedthrombocytopenis. Journal of the American HeartAssociation.DOI:10.1161/​CIRCULATIONAHA.106.632653• Cooney, M.F. (2006) Heparin induced thrombocytopenia:Advances in diagnosis and treatment. Critical Care Nurse,26(6). Retrieved fromhttp://ccn.aacnjournals.org/content/26/6/30.full.pdf+html
  • 27. References• Deglin, Vallerand & Sanoski (2012) Davis drug guide• Ecke, S. & May, S.K. (2012) Geparin induced thrombocytopeniafollow-up. Retrieved fromhttp://emedicine.medscape.com/article/1357846-followup#a2650• Krishnaswamy, A. Lincoff, M., & Cannon, C.P. (2010) The use andlimitations of unfractioned heparin. Critical Pathways inCardiology 9(1) Retrieved fromhttp://www.automedicsrx.com/publications/The_Use_and_Limitations_of_Unfractionated_Heparin.pdf

×